Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 24, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 24, 2015, 2:46 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2015, 2:46 AM HST (12:46 UTC)
- Expired
- Aug 24, 2015, 5:45 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 65 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 3:01 AM HST | FLASH FLOOD | Honolulu, HI | FLOODING REPORTED ON MANY ROADS IN HONOLULU ESPECIALLY NEAR ALA MOANA SHOPPING CENTER. BUT ALSO INCLUDING AREAS OF KING AND ALAKEA, 11TH AND WAIALAE, BERETAINIA AND PIIKOI. |
| Aug 24, 3:53 AM HST | FLASH FLOOD | Makiki, HI | H-1 WEST AT WILDER OFF RAMP CLOSED DUE TO FLOODING. |
| Aug 24, 4:06 AM HST | FLASH FLOOD | Waikiki, HI | HOBRON LANE FROM ALA MOANA BLVD IS FLOODED OVER 1.5 FEET OF WATER AND IMPASSABLE. |
| Aug 24, 4:12 AM HST | FLOOD | Honolulu, HI | STREETS FLOODED AT KEEAUMOKU AND MAKALOA. |
| Aug 24, 5:34 AM HST | FLOOD | Honolulu, HI | H1 WEST BOUND VINEYARD OFF-RAMP CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 0.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
157
WGHW50 PHFO 241246
FFWHFO
HIC003-241545-
/O.NEW.PHFO.FF.W.0024.150824T1246Z-150824T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
246 AM HST MON AUG 24 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 545 AM HST
* AT 236 AM HST...RAIN GAGES AT PALOLO AND KAMEHAME VALLEY SHOWED
HEAVY RAIN FALLING AT 3 TO 4 INCHES PER HOUR. ADDITIONAL HEAVY
RAIN IS FALLING OVER THE WARNED AREA...INCLUDING THE HONOLULU
METRO AREA. THESE AREAS OF HEAVY RAIN WERE NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAIMANALO...MAUNAWILI...WAIKIKI...MANOA AND KAILUA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 545 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2142 15774 2130 15764 2126 15770 2125 15782
2132 15796
$$
REYNES1 follow-up statement
540
WGHW70 PHFO 241325
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
325 AM HST MON AUG 24 2015
HIC003-241545-
/O.CON.PHFO.FF.W.0024.000000T0000Z-150824T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
325 AM HST MON AUG 24 2015
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 545 AM HST...
VERY INTENSE RAIN CONTINUES OVER EAST OAHU...INCLUDING THE HONOLULU
METRO AREA. RADAR ESTIMATES INDICATE TOTALS RANGING FROM 4 TO 6
INCHES FROM KAHALA TO ALA MOANA OVER THE PAST HOUR. CIVIL DEFENSE IS
REPORTING STANDING WATER UP TO VEHICLE DOORS FROM ALA MOANA TO
KAIMUKI. ADDITIONAL ACCUMULATIONS UP TO 1 TO 3 INCHES WILL REMAIN
POSSIBLE IN THE WARNED AREA OVER THE NEXT COUPLE OF HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 545 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2142 15774 2130 15764 2126 15770 2125 15782
2132 15796
$$
85-GIBBSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:15 PM HST, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 23, 10:15 PM HST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1015 AM HST MON AUG 24 2015 .UPDATE...FORECAST UPDATED FOR SEVERE THUNDERSTORM WATCH 1 FOR OAHU AND MAUI COUNTY. A LARGE MCS WAS ABOUT TO ENTER THE NORTHEAST COASTAL WATERS FROM THE OFFSHORE WATERS. THIS RAPIDLY MOVING MASS OF THUNDERSTORMS WAS TOO FAR AWAY FOR RADAR TO ANALYZE IT IDEALLY...BUT SHOWED SIGNS OF MERGING CELLS IN SATELLITE IMAGES...AND TREMENDOUS AMOUNTS OF ELECTRICAL ACTIVITY IN LIGHTNING DETECTION DATA. && .SYNOPSIS... AN EXTREMELY MOIST AIR MASS OVER THE STATE...TOGETHER WITH LOW PRESSURE IN THE MIDDLE ATMOSPHERE TO THE NORTH...RAISED THE THREAT OF HEAVY RAIN AND THUNDERSTORMS ACROSS THE MAIN HAWAIIAN ISLANDS THROUGH THE EARLY PART OF THE WEEK. LIGHT SOUTHEAST WINDS WILL STRENGTHEN AND BECOME MORE EASTERLY SLOWLY THROUGH THE WEEK. ANOTHER PERIOD OF UNSETTLED WEATHER MAY OCCUR NEXT WEEKEND. ALTHOUGH THE LATEST FORECAST FROM THE CENTRAL PACIFIC HURRICANE CENTER KEEPS THE CENTER OF KILO SEVERAL HUNDRED MILES WEST OF KAUAI LATER THIS WEEK...YOU SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS FOR POTENTIAL CHANGES. && .PREV DISCUSSION 830 PM... ALTHOUGH TROPICAL CYCLONE KILO REMAINED WELL TO THE SOUTHWEST OF THE MAIN HAWAIIAN ISLANDS...SOUTH TO SOUTHEAST WINDS TO ITS NORTHEAST CONTINUED TO SPREAD AN EXTREMELY MOIST AIR MASS OVER THEM. AT THE SAME TIME...BROAD BUT SHALLOW TROUGHING ALOFT TO THE NORTH OF THE STATE HELPED TO DESTABILIZE THE LOCAL ATMOSPHERE. SOUNDING DATA RECORDED TEMPERATURES AT 500 MB NOT MUCH COLDER THAN USUAL...BUT THE AIR MASS AT LOWER LEVELS WAS SO MOIST THAT LITTLE FURTHER STEEPENING OF THE ENVIRONMENTAL LAPSE RATE WAS NEEDED TO SUPPORT DEEP CONVECTION. MOST SOLUTIONS PREDICTED A WAVE ON THE TROUGH ALOFT TO PASS NORTH OF THE ISLANDS TONIGHT...AND THE ADDITIONAL DYNAMIC SUPPORT EXPECTED IN SUCH A SITUATION APPEARED TO MATCH WELL WITH SATELLITE AND RADAR OBSERVATIONS OF STRONG CONVECTION OVER...AND ESPECIALLY NORTH OF...THE ISLANDS. THE TROUGHING ALOFT ALSO LIMITED SUPPORT FOR THE SUBTROPICAL RIDGE AT THE SURFACE. THUS...THE WEST END OF THE RIDGE RETREATED GRADUALLY TOWARD THE EAST...KEEPING WINDS SOUTHEASTERLY TO SOUTHERLY OVER THE ISLANDS. GUIDANCE AGREED WELL IN MAINTAINING THIS SITUATION THROUGH AT LEAST THE MIDDLE OF THE WEEK. INTERESTINGLY...SATELLITE ESTIMATES DETECTED A SIGNIFICANTLY DRIER AIR MASS EAST OF 150W AT THE LATITUDE OF THE STATE. HOWEVER...THE ORIENTATION OF THE PREVAILING FLOW WILL KEEP PRECIPITABLE WATER AMOUNTS APPROACHING TWO AND A HALF INCHES IN PLACE OVER THE ISLANDS. BY THE END OF THE WEEK...GUIDANCE GENERALLY AGREED THAT THE MOSTLY ZONAL MID-LEVEL TROUGH TO THE NORTH WILL SHIFT SOUTH IN SOME WAY... ALTHOUGH SPECIFICS DIFFERED. SOME SOLUTIONS...SUCH AS THE ECMWF... DEPICTED THE AXIS OF THE MERIDIONALLY DIGGING TROUGH TO REMAIN MOSTLY EAST OF THE STATE. ON THE OTHER HAND...OTHER SOLUTIONS...LIKE THE GFS...DEVELOPED THE TROUGH RIGHT OVER THE ISLANDS. DESPITE SOME LIMITED DRYING NEAR THE SURFACE...THE COLDER AIR AND DYNAMIC SUPPORT ALOFT STILL IMPLIED ANOTHER PERIOD OF POSSIBLE DEEP CONVECTION FOR NEXT WEEKEND. IT WAS TOO EARLY TO TELL WHETHER THE POTENTIAL WOULD BE AS GREAT AS TONIGHT...BUT THE LONG-TERM FORECAST MAY NEED A NUDGE TOWARD HEAVY RAIN AND POSSIBLE THUNDERSTORMS. FOR THE TIME BEING HOWEVER...KILO AND THE INDEPENDENT THUNDERSTORMS OVER THE STATE THIS EVENING REPRESENTED THE BIGGEST CONCERNS IN THE FORECAST. ALL INTERESTS IN THE STATE OF HAWAII SHOULD CONTINUE TO FOLLOW THE LATEST BULLETINS AND PRODUCTS ISSUED BY THE CENTRAL PACIFIC HURRICANE CENTER AND THE NATIONAL WEATHER SERVICE OFFICE IN HONOLULU. && .MARINE... A SMALL TO MODERATE W SWELL WILL CONTINUE OVER THE ISLANDS THROUGH THE MIDDLE OF THE WEEK. A SLIGHTLY LARGER VERY LONG-PERIOD WNW SWELL FROM DISTANT TYPHOON ATSANI IS EXPECTED TO ARRIVE AROUND WEDNESDAY...AND THEN TO PEAK THURSDAY INTO FRIDAY. THIS SWELL...MAY BE LARGE ENOUGH TO PRODUCE ADVISORY-LEVEL SURF ALONG WEST-FACING SHORES OF THE BIG ISLAND. MARINERS MAY ENCOUNTER HEAVY SHOWERS OR THUNDERSTORMS AS A VERY MOIST AND UNSTABLE AIR MASS LINGERS ACROSS THE AREA THROUGH THE NEXT COUPLE OF DAYS. A MARINE WEATHER STATEMENT IS IN EFFECT TO HIGHLIGHT THE THREAT TO MARINERS. SMALL CHANGES IN THE TRACK OR INTENSITY OF TROPICAL CYCLONE KILO MAY INTRODUCE BIG CHANGES IN FORECASTS FOR THE ISLANDS AND SURROUNDING WATERS. MARINERS SHOULD MONITOR FORECASTS FOR THE LATEST UPDATES BEFORE HEADING OUT...ESPECIALLY IF PLANNING TRIPS TO THE OFFSHORE WATERS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU- MOLOKAI-LANAI-MAUI-BIG ISLAND. SEVERE THUNDERSTORM WATCH 1 IN EFFECT UNTIL 4 AM HST MONDAY FOR OAHU...MAUI COUNTY...AND ADJACENT WINDWARD WATERS. && RYSHKO
In the hours before
Local storm report, Aug 23, 9:45 PM HST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
945 PM HST SUN AUG 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM FLASH FLOOD HANA 20.77N 155.99W
08/23/2015 MAUI HI LAW ENFORCEMENT
MAUI CIVIL DEFENSE REPORTED THE FOLLOWING -- ULAINO ROAD
IN HANA AREA CLOSED DUE TO WATER ON ROAD.
&&
ITUUThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:04 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 2:28 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 23, 2:42 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 3:27 PM HST | Flash Flood Warning | HFO | Hawaii | 2 hr |
| Aug 23, 3:46 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 23, 5:25 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Aug 23, 5:28 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 6:12 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 23, 6:34 PM HST | Special Marine Warning | HFO | 41 min | |
| Aug 23, 7:05 PM HST | Special Marine Warning | HFO | 40 min | |
| Aug 23, 7:15 PM HST | Special Marine Warning | HFO | 45 min | |
| Aug 23, 8:28 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Aug 23, 8:41 PM HST | Special Marine Warning | HFO | 49 min | |
| Aug 23, 8:52 PM HST | Areal Flood Advisory | HFO | Hawaii | 7 hr |
| Aug 23, 9:16 PM HST | Flash Flood Warning | HFO | Kalawao | 119 min |
| Aug 23, 10:36 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 23, 10:50 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 11:10 PM HST | Special Marine Warning | HFO | 2 hr | |
| Aug 23, 11:54 PM HST | Special Marine Warning | HFO | 66 min | |
| Aug 24, 12:23 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 24, 1:43 AM HST | Areal Flood Advisory | HFO | Kalawao | 8 hr |
| Aug 24, 2:16 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 24, 3:10 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 24, 4:01 AM HST | Flash Flood Warning | HFO | Honolulu | 5 hr |
| Aug 24, 4:13 AM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Aug 24, 5:42 AM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Aug 24, 5:58 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 24, 7:06 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 24, 9:38 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Aug 24, 11:02 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.